West Virginia, 2022Flash Flooding in West Virginia, July 29 to 31, 2022
July 29 to 31, 2022 · NWS RLX · 4 events in 3 counties and zones
Localized flooding issues arose for the final few days of July in West Virginia as daily showers and thunderstorms developed. These storms were generally slow moving, contributing to heavy and prolonged periods of rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized flooding issues arose for the final few days of July in West Virginia as daily showers and thunderstorms developed. These storms were generally slow moving, contributing to heavy and prolonged periods of rainfall. High water inundation onto local roads were observed in parts of central West Virginia during the course of these events.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 29, 1:00 AM EST, 15 minutes earlier.
Area forecast discussion, Jul 29, 1:00 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
200 AM EDT Fri Jul 29 2022
.SYNOPSIS...
Cold fronts will push southeast overnight and Friday, with
drier weather anticipated Saturday. Showers and storms return
Sunday into the new workweek as another system moves through.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1045 PM Thursday...
Accounted for faster timing moving into the overnight with
shower/thunderstorm cluster headed toward the HTS tri-state
area. GOES_R imagery shows no appreciable cloud top temperature
temporal trend, but coldest cloud tops and most intense
convection were at the southwest end, or into the feed, in
south-central Kentucky.
As of 840 PM Thursday...
Forecast on track in the second straight evening-timed lull
between waves. Amid the general idea of the next wave coming
across overnight into Friday, and then perhaps one last line of
convection with the cold front Friday evening, adjusted PoPs to
slow the arrival of showers and thunderstorms overnight, with the
complex over the lower Ohio Valley this evening perhaps
weakening initially. Have chance PoPs arriving around 06Z before
a more ernest increase in coverage toward dawn.
With a dew point boundary near the Ohio River expected to
buckle back through the HTS tri-state area overnight tonight,
these PoPs are far enough north to warrant continuing the entire
flood watch as is.
As of 147 PM Thursday...
Much of the shower activity that had been pushing across the
region had dissipated. However, showers and possibly an
isolated storm or two had developed across SE OH and the
northern counties of WV.
These showers and storms had developed along and ahead of a cold
front which was pushing southeast. The front and associated
storms should continue to move southeast with much of the area
experiencing dry weather by sunset.
However, the dry weather will not last long as another cold
front approaches the region tonight and then moves through on
Friday. Expect showers and storms will develop across portions
of NE KY and SE OH before midnight and then spread southeast on
Friday.
With precipitable water values in the 1.5 to 2 inch range on
Friday, expect any of the storms could become capable of
producing heavy rain and will keep Flood Watch in place.
Clouds and precipitation should act to keep afternoon highs on
Friday in the upper 70s and low 80s across the lowlands with 60s
across the higher elevations.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 215 PM Thursday...
Frontal boundary gets a push south Friday night with drier and
somewhat less humid air behind it. The question is how far south
the boundary gets before putting on the breaks. Model consensus
would place it just south of our southwest VA counties which
hopefully gives those areas a day to dry out a bit.
Unfortunately, our reprieve from the wet weather look to be
temporary as the front lifts back north into the area late
Sunday. Coinciding with this will be a upper level disturbance
tracking toward the region from the west. With the low level jet
increasing Sunday afternoon into Sunday night, amid a generally
west-southwesterly deep flow, expect rounds of showers and
storms to cross with the potential for another bout of flash
flooding. Confidence on threat axis remains low at this time,
however.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 PM Thursday...
Frontal boundary may linger over the region into Monday before
the mean longwave trof flattens as it lifts northeast into
eastern Canada. Strong ridging across the middle CONUS will
attempt to nose in mid to late week which will hopefully give us
a period to dry out.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 150 AM Friday...
Convection associated with remnants of an MCV is arriving to
southern WV attm. The heaviest convection is tracking towards
the central and southern mountains to affect BKW with TSRA and
IFR conditions by 07Z. Additional light to moderate showers will
affect HTS and CRW with MVFR perhaps bouncing briefly into IFR
conditions through at least 09Z. MVFR/IFR conditions will
eventually move northeast to affect EKN and CKB through the
predawn hours. Some fog could develop along EKN river valley,
but could be deterred by rain showers.
A cold front will arrive to the Middle Ohio Valley by 12Z, and
move slowly southeast over the OH River by 18Z before stalling
there. Showers and thunderstorms are likely along and ahead of
the front to produce MVFR/IFR conditions into Friday evening.
Some improvement can be expected spreading northeast to southeast
starting Friday afternoon while lingering showers exit the
central and southern Appalachians Friday evening. However,
models suggest that a line of convection can develop along the
boundary as a high pressure builds behind and pushes it as a
cold front, finally exiting south of the area by Saturday 12Z.
Surface flow will be light from the southwest or calm at some
sites overnight. Winds will remain light southwest south of the
frontal boundary, and mainly west north of the boundary.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of IFR conditions due to showers/storms
may vary overnight through Friday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 07/29/22
UTC 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15
EDT 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
CRW CONSISTENCY H H M M H M M M L H M H
HTS CONSISTENCY H H H H L L H H H H H H
BKW CONSISTENCY M M M M H H H H M M H M
EKN CONSISTENCY H M M M M H H M M M H H
PKB CONSISTENCY H H H H H H L H M M M M
CKB CONSISTENCY H H H M M M L H M H H H
AFTER 06Z SATURDAY...
IFR in early morning fog and stratus possible in and near the
mountains Saturday morning. IFR in early morning river valley
fog possible early Sunday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through this evening for WVZ005>008-013>018-
024>030-033-034-039-515>526.
OH...Flood Watch through this evening for OHZ083-085>087.
KY...Flood Watch through this evening for KYZ101>103-105.
VA...Flood Watch through this evening for VAZ003-004.
&&
SYNOPSIS...JSH/30/TRM
NEAR TERM...JSH/TRM
SHORT TERM...30
LONG TERM...30
AVIATION...ARJHazardous weather outlook, Jul 28, 9:30 PM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1030 PM EDT Thu Jul 28 2022
KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>030-
033-034-039-515>526-300230-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1030 PM EDT Thu Jul 28 2022
...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
There is also a risk that thunderstorms on Friday could produce
damaging wind gusts.
Additionally, there is a slight risk of flash flooding on Sunday and
Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ009>011-019-020-031-032-040-300230-
Wood-Pleasants-Tyler-Ritchie-Doddridge-Harrison-Taylor-Barbour-
1030 PM EDT Thu Jul 28 2022
This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk of flash flooding on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-084-300230-
Perry-Morgan-Athens-Washington-Vinton-
1030 PM EDT Thu Jul 28 2022
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk of flash flooding on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Flash Flood, Wayne
- When
- July 29, 1:15 AM EST to 4:30 AM EST
- Where
- Wayne County, 0.61 mi N of Crum to 0.34 mi NNE of Crum
- Cause
- Heavy Rain
- Property damage
- $200
- Reported by
- Department of Highways
- Coordinates
- 37.909, -82.451
High water was observed on Lick Branch Road near the town of Crum.
Flash Flood, Cabell
- When
- July 31, 10:07 AM EST to 2:00 PM EST
- Where
- Cabell County, 0.23 mi W of West Huntington to 0.37 mi S of West Huntington
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.420, -82.474
In the suburbs of Huntington, 5th Avenue was inundated with water, restricting vehicle access to homes. Other roads flooded as well within the city limits, including Virginia Avenue and Woodland Drive.
Flash Flood, Wayne
- When
- July 31, 12:15 PM EST to 2:00 PM EST
- Where
- Wayne County, 0.54 mi SW of Ceredo to 0.38 mi SW of (Hts)tri St Arpt Hnt
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 38.395, -82.557
High water surrounded the Spring Valley Public Safety Center, restricting access to the parking garage for a brief period of time.
Flash Flood, Clay
- When
- July 31, 3:20 PM EST to 4:45 PM EST
- Where
- Clay County, 0.59 mi NNE of Odessa to 0.57 mi WSW of Spread
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.438, -81.228
Laurel Fork Road observed high water as did other local roads in the county that afternoon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 29 to 30, 2022$1.0 million · 4 events
- Flash Flooding and Hail in New Mexico, July 29, 2022$42,000 · 1 in hail · 7 events
- Damaging Winds in Virginia, July 29, 2022$17,000 · 50 kt wind · 13 events
- Damaging Winds in North Carolina, July 29, 2022$15,000 · 50 kt wind · 4 events
- Lightning Strike in Arkansas, July 29, 2022$15,000 · 1 event
- Flash Flooding and Heavy Rain in Colorado, July 29, 20226 events
- Flash Flood and Damaging Winds in Alabama, July 29 to 30, 2022$4,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 20224 events
- Heavy Rain in Kansas, July 29, 20223 events
- Flash Flood and Damaging Winds in Georgia, July 29 to 30, 202252 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202250 kt wind · 3 events
- Heat in Idaho, July 29 to 31, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039730, 1039735, 1039738, 1039740.